Wyoming, 2002

Heavy Snow in Wyoming, December 26 to 27, 2002

December 26 to 27, 2002 · NWS RIW · 3 events in 3 counties and zones

Abundant pacific moisture and upslope flow brought heavy snow to northwest Wyoming. SNOTEL sites reported 12 to 14 inches of snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Abundant pacific moisture and upslope flow brought heavy snow to northwest Wyoming. SNOTEL sites reported 12 to 14 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 26, 2:44 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 26, 2:44 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
244 PM MST THU DEC 26 2002

...TONIGHT THROUGH SUNDAY...
ANOTHER COLD DAY IN THE WIND RIVER AND BIG HORN BASINS WITH THE TEMP
IN THE SINGLE DIGITS.  LEE SIDE TROF STRENGTHENING BY THE MINUTE HAS
THE WIND CRANKING UP OVER THE TYPICAL FAVORED AREAS...INCLUDING
CODY WHERE THE TEMP IS 36.  40 MILES EAST OF CODY...GREYBULL SITS AT
5 ABOVE.  CHANGE IS IN THE WIND THROUGH AS SHORTWAVE SHOWN BY
SATELLITE SLAMMING INTO THE THE PACIFIC COAST.  WEST TO NORTHWEST
FLOW INCREASES AHEAD OF THE WAVE TONIGHT.  WYOMING TO BE UNDER RFQ
OF 100 KT JET OVER NIGHT WHICH WILL HELP INCREASE THE WINDS FURTHER.
THIS WITH THE LEE SIDE TROF WILL MAKE FOR HIGH WIND CONDITIONS.
WILL ISSUE HIGH WIND WATCH FOR GREEN MTNS...NATRONA COUNTY AND CODY
FOOTHILLS FOR FRIDAY.  SURFACE CHARTS SHOWING ABUNDANT LOW CLOUDS AND
PRECIP UP AND DOWN THE COAST AND EAST TO JACKSON, WY.  WITH ALL THIS
MOISTURE IN PLACE UNDER GOOD ZONAL FLOW...WILL ISSUE WINTER STORM
WATCH FOR THE WESTERN MOUNTAINS FOR FRIDAY MORNING THROUGH SATURDAY
MORNING. MAIN SHORTWAVE ENERGY STAYS WITH UNDER JET AS IT GLIDES
NORTH OF WYOMING OVER SOUTHERN CANADA AND NORTHERN MONTANA.   THERE
WILL LIKELY BE WEAK BITS OF ENERGY THAT WILL AID IN LIFT...BUT
OROGRAPHICS WILL BE ENOUGH TO PROMPT THE WATCH.  THIS MOIST FLOW
WEAKENS SATURDAY MORNING SO WILL END THE WATCH THEN.  WILL HOLD OFF
ON ANYTHING FOR THE VALLEYS AT THIS TIME...BUT THEY WILL POSSIBLY
NEED AN ADVISORY.  ANOTHER WAVE IS EXPECTED SUNDAY...WHICH COULD
PRODUCE SIMILAR RESULTS.  7H TEMPS WARM TO -2 TO 0C OVER THE CWFA
OVERNIGHT.  GOOD DOWNWARD FORCING WITH THE LEE SIDE TROF SHOULD BE
ENOUGH TO MIX OUT WIND RIVER BASIN...BUT EXPECT MAV TEMPS OF 43 FOR
LND TO BE OVER DONE AS SNOW COVER IS VERY COLD.  WILL GO WITH TEMPS
NEAR 30 TOMORROW AND 35 SATURDAY.  CASPER...BUFFALO AND CODY SHOULD
SEE 45 TO 50.   TWB

...SUNDAY NIGHT THROUGH THURSDAY...
A PACIFIC COLD FRONT WILL BE RAPIDLY FOLLOWED BY A CANADIAN COLD
FRONT SUNDAY NIGHT BRINGING A CHANCE OF SNOW TO MUCH OF THE AREA
WITH THE MOUNTAINS HAVING THE BEST CHANCE.  THE TWO FRONTS WILL
BRING A COLDER AIR MASS TO THE AREA FOR MONDAY AND TUESDAY.  A WARM
FRONT WILL LIFT NORTHEAST FROM THE GREAT BASIN TUESDAY NIGHT AND
WEDNESDAY BRINGING A CHANCE OF SNOW TO THE WEST WITH DRY AND BREEZY
TO WINDY CONDITIONS EAST OF THE CONTINENTAL DIVIDE.  PROGRESSIVE
WESTERLY FLOW WILL BRING A SERIES OF TROUGHS INTO THE WESTERN
MOUNTAINS BRINGING SHOTS OF PACIFIC MOISTURE WHICH WILL LIKELY
PRODUCE SNOW OFF AND ON THROUGH THURSDAY.   WITH A PROGRESSIVE
WEATHER PATTERN PROVIDING CLOUD COVER...WIND AND AREAS OF
PRECIPITATION...TEMPERATURES WILL BE MODERATED SOME...BUT WITH
SNOW COVER LIKELY CENTRAL AND WEST...A SIGNIFICANT WARM UP IS
UNLIKELY.  OVERALL EXTENDED FORECAST ON TRACK.  C.BAKER

.RIW...WINTER STORM WATCH FRIDAY MORNING THROUGH SATURDAY MORNING
         WYOMING ZONES 01..02..12..14..15..24.
       HIGH WIND WATCH FRIDAY THROUGH FRIDAY EVENING WYOMING ZONES
         03..19..20.
Hazardous weather outlook, Dec 26, 5:02 AM MST, 12 hours 58 minutes before
WYZ001>020-022>030-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
502 AM MST THU DEC 26 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  LIGHT SNOW WILL
BEGIN FALLING IN THE WESTERN MOUNTAINS TONIGHT...ACCUMULATIONS OF
ONE TO TWO INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GOOD FETCH OF MOISTURE FROM THE PACIFIC WILL SET UP FRIDAY THROUGH
SUNDAY FOCUSING ON WESTERN WYOMING WITH SEVERAL SHORTWAVE TROUGHS
RUNNING INTO THE BACKSIDE OF A SHORTWAVE RIDGE OVER THE WESTERN US.
STRONG MID LEVEL WINDS WILL PROVIDE EXCELLENT CONDITIONS FOR HEAVY
OROGRAPHIC SNOW IN THE WESTERN WYOMING MOUNTAINS...ONE TO TWO FEET
OF TOTAL SNOW ACCUMULATION CAN BE EXPECTED FOR THE EVENT IN THE
MOUNTAINS...6 TO 12 INCHES IN JACKSON HOLE AND STAR VALLEY.
SOUTHWEST TO WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH CAN BE
EXPECTED AT THE RIDGE TOPS AND OVER MOUNTAIN PASSES. THE POTENTIAL
EXISTS FOR THESE WINDS TO MIX DOWN TO FOOTHILL LOCATIONS ALONG THE
EASTERN ABSAROKAS. THE STORM SYSTEM WILL BRING A CHANCE OF SNOW TO
THE REMAINDER OF THE FORECAST AREA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS IN WESTERN COUNTIES...CONTINUE TO MONITOR UPDATED
STATEMENTS AND FORECASTS CONCERNING THIS POTENTIAL FOR SIGNIFICANT
SNOWFALL AND WIND. EMERGENCY MANAGERS AND SPOTTERS IN AND AROUND
THE CODY FOOTHILLS...CONTINUE TO MONITOR FORECASTS AND FUTURE
STATEMENTS CONCERNING THE POTENTIAL FOR HIGH WIND THURSDAY NIGHT
AND FRIDAY MORNING.

WCJIN-WYNW-WYSW-WYNE
MCDONALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Yellowstone National Park

When
December 26, 6:00 PM MST to December 27, 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy Snow, Absaroka Mountains

When
December 26, 6:00 PM MST to December 27, 11:59 PM MST
Where
Absaroka Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy Snow, Teton & Gros Ventre Mountains

When
December 26, 6:00 PM MST to December 27, 11:59 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321900, 5321901, 5321902.